Pennsylvania, 2019Flash Flood in Pennsylvania, May 9, 2019
May 9, 2019 · NWS CTP · 1 event in 1 county or zone
Moist southern flow along a quasi stationary boundary drifted eastward into the evening of May 9th, 2019. That brought areas of heavy rainfall which caused flooding in southeastern Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist southern flow along a quasi stationary boundary drifted eastward into the evening of May 9th, 2019. That brought areas of heavy rainfall which caused flooding in southeastern Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 9, 7:48 PM EST, 42 minutes earlier.
Area forecast discussion, May 9, 7:48 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
848 PM EDT Thu May 9 2019
.SYNOPSIS...
A stalled frontal boundary south and west of the region has kept
low clouds over the region today. Showers sparking out ahead of
an approaching system will move across the western half of
central PA this afternoon and then move eastward this evening
into Friday morning. The moist southeast flow has kept cloudy
and locally drizzly conditions over the region and will continue
to do so through the east through tonight. Tomorrow will bring
a chance of showers and thunderstorms in the morning as the warm
front lifts northward into NY state, followed by a cold front
swinging across Pennsylvania tomorrow afternoon that will bring
scattered thunderstorms with it. High pressure will briefly pass
to the north Saturday before another storm system crosses the
region Sunday and Sunday night.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Southerly flow along the quasi stationary boundary continues to
keep moisture over the region through the afternoon. Areas on
the SE facing slopes and ridges will see patchy drizzle and
light showers with upwards of a tenth of an inch of
precipitation this afternoon and early evening.
The front will slowly drift northward as the day progresses. The
clouds through the west will slowly lift. However the showers
and low topped storms moving north through the western half of
the state will have trouble creeping into central PA due to the
higher areas of CIN and cloudy skies and more stable air.
However that should slowly erode as the evening continues which
will allow the showers and storms to infiltrate the region late
afternoon into the early evening.
Cooler conditions still expected over the eastern half of the
region with temperatures between 65-70F across the Alleghenies
near to the west of Route 219. Temperatures over the far east
continues to struggle to reach 60 in the northeast and should
hold in the low 60s.
Due to the cloudy skies and the showers, expect minimum
temperatures to remain fairly warm. Ranging from the mid 50s in
the Northeast to the low 60s elsewhere.
The heaviest rain threat appears to be mainly confined to
areas west and north of PA, however due to being on the
outskirts of the rainfall, the Northwest Mountains are in the
slight risk of excessive rainfall Thursday night into Friday
morning.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The warm front stays well south of the area tonight before
finally lifting north on Friday. Tomorrow will be dominated by
a low pressure system that will bring successive fronts
tomorrow. The first will be a warm front that will finally
lift northward Friday morning. This will bring showers with
perhaps enough instability for scattered thunderstorms through
the central mountains.
Clearing skies behind the warm front should spur temperatures
up into the 70s for all but the NW Mountains. That will be due
to earlier FROPA and highs in the mid to upper 60s. As the Cold
front crosses PA Friday morning and afternoon the model
consensus indicates moderate CAPE and some favorable shear ahead
of the front.
SPC has all of my area in MRGL outlook for a threat of some
strong storms.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Front moves south of the region Friday into and Saturday. High
pressure building to the north will provide a brief period of
dry weather, though it will be cooler once again, with highs
again in the 50s and 60s.
Next wave of low pressure quickly pushes in from the southwest
by early Sunday, with another widespread episode of rain looking
more and more likely. Not sure yet about any severe weather
threat, as that will depend on how far back north the warm front
can make it. A heavy rain threat could materialize regardless,
however.
The system tries to clear the region Monday, but lingering upper
level trough may result in continued showers. Temperatures will
remain cool.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A slow-moving cold front over the Grt Lks will spread showers
and even a possible thunderstorm into the northwest half of
Pennsylvania overnight. Ahead of the front, a moist southeast
flow will yield widespread mvfr cigs across central Pa, with ifr
cigs possible over the higher terrain of central and northern Pa.
In addition, increasing southwest winds aloft, combined with
lighter southeast winds at ground level, may result in llws
across the eastern half of the state overnight.
Expect improving conditions Friday, as winds veer to the
southwest ahead of approaching cold front. Latest SREF prob
charts support many locations rising to vfr by afternoon, with
lingering mvfr cigs over the northern mountains (KBFD) and
Laurel Highlands (KJST).
A broken line of showers and thunderstorms is likely to
accompany the passage of the cold front across eastern Pa during
the afternoon/evening, producing brief reductions in spots.
Otherwise, expect continued improvement into Friday evening, as
a drier northwest flow works in behind the front. Model output
supports a high confidence of vfr conditions over most of
central Pa Friday evening. However, can't rule out lingering
mvfr stratocu over the high terrain from KBFD south to KJST.
.Outlook...
Sat...No sig wx expected.
Sun...Rain/low cigs possible, mainly southern Pa.
Mon...Rain/low cigs possible, especially in the morning.
Tue...AM low cigs/fog possible.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...DeVoir/Lambert
NEAR TERM...DeVoir/Ceru
SHORT TERM...DeVoir/Ceru
LONG TERM...DeVoir/Gartner
AVIATION...Fitzgerald
Hazardous weather outlook, May 9, 2:59 AM EST, 17 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
359 AM EDT Thu May 9 2019
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100800-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
359 AM EDT Thu May 9 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms may produce gusty winds on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004-005-010-100800-
Warren-McKean-Elk-
359 AM EDT Thu May 9 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A soaking rainfall is expected Thursday night and Friday, with
local amounts in excess of one inch possible. Minor flooding of
poor drainage areas is possible. Scattered thunderstorms may produce
gusty winds on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Somerset
- When
- May 9, 8:30 PM EST to 11:34 PM EST
- Where
- Somerset County, 1.75 mi W of Jerome to 1.58 mi W of Thomas Mill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.220, -79.013
Heavy rainfall caused flooding along Gilbert Hollow Road and caused debris to dam a drain which led to the evacuation of 21 homes along Gilbert Hollow Road. The rain and water subsided by 1144 PM.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Louisiana, May 9 to 10, 2019$46 million · 3 in hail · 12 events
- Heat in Nevada, May 9, 20191 death · 1 event
- Tornado and Damaging Winds in Mississippi, May 9, 2019$250,000 · EF1 · 6 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2019$50,000 · 4.5 in hail · 32 events
- Tornadoes and Damaging Winds in Alabama, May 9, 2019$900 · EF1 · 25 events
- Flash Flooding and Hail in Texas, May 9, 2019$20,000 · 2 in hail · 18 events
- Damaging Winds in Georgia, May 9, 2019$33,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, May 9, 2019$30,000 · 1 in hail · 5 events
- Damaging Winds in Alabama, May 9, 201950 kt wind · 15 events
- Tornado and Damaging Winds in Alabama, May 9 to 12, 2019$12,000 · EF0 · 9 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 9 to 10, 20198 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 9 to 10, 201966 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830415.